HealthBoards

HealthBoards (https://www.healthboards.com/boards/)
-   Pain Management (https://www.healthboards.com/boards/pain-management/)
-   -   Vicodin Side Effects (https://www.healthboards.com/boards/pain-management/298702-vicodin-side-effects.html)

antoinettev3 06-27-2005 08:26 PM

Vicodin Side Effects
 
I am taking low doses of Vicodin (5/500) PRN for BT cancer pain while weaning myself off of Decadron. My biggest complaint is the flushing/hot flashes that I am experiencing as well as a slight reduction in hearing in my right ear.

Are these side effects something that will improve with time or should I just start getting use to them? Anything I can take to reduce the flushing?

Also, what would be a good long acting pain reliever to start with once I'm off the steroid? Vicodin works on the pain quite well but wears off in 2-4 hours. I would love to find something that would let me get a full night's sleep and not have to wake up in the middle of the night to take another dose.

TIA,
Antoinette

Drewtn 06-28-2005 06:00 AM

Re: Vicodin Side Effects
 
Sorry to say that the flushing is here to stay. That is the one thing that doesnít go away while taking pain meds. (Although most side effects reduce after taking the meds for a while.) I havenít heard about reduction of hearing in one ear. (Have you mentioned this to your doctor?) I also donít know much about Decadron either. There are quite a few long acting medicines to choose from. Usually your doctor will start with whatever they are comfortable with. Oxycontin used to be a good thing to start with. Now that they have cut down on prescribing it you never know what they will try.

You are taking hydrocodone now and there isnít a long acting version of it yet. You will have to switch to a new drug to try the long acting. (Although you may still be able to take the Vic for BT pain) You will also want to change to something with less or no Tylenol in it. I guess that could be causing the hearing problem. Depending on how many you take a day you need to be careful not to get too much Tylenol.

The best thing is to just ask your doctor what they suggest.

Good luck!
Drew

feelbad 06-28-2005 07:19 AM

Re: Vicodin Side Effects
 
I seem to recall that you can have some sort of hearing issues in relation to vicodin.i think the flushing/hotflashes you are experiencing could be related to the decadron as opposed to the vicodin.The WD from any sort of steroid can cause that same type of symptom.i would wait and see if that gets a little better with time.After my spinal cord surgery they had me on all kinds of nasty steroids to reduce the swelling inside of my cord.as i was being tapered off I can remember having horrid flashes but was not sure just where it was coming from.i think that may have been the cause.but i was experiencing some really off the wall neuro nastys right after my surgery so i was never really sure just where the hot flashes came from.but i do believe that they stopped after a few days off of the decadron(that was the last steriod i was on)and that was a big step down from the big guns i was on before,yuk!Hopefully you will be rid of this in just a few more days.Marcia

antoinettev3 06-28-2005 07:22 AM

Re: Vicodin Side Effects
 
Hi Drew,

Thanks for the reply. I was afraid that the flushing was here to stay. Just when I finally got rid of the hot flashes from hormones now I get to deal with these. :rolleyes:

Is there much difference between Oxy and Hydrocodone as far as side effects? I'm pretty sensitive to pain meds and I'm nervous about switching. The Vicodin doesn't seem to upset my stomach or make me as dizzy as some other pain meds have. I tried Ultram originally for a long acting pain med but became SO dizzy and sick on it that I couldn't even think about taking anymore of it.

I take Tylenol as needed throughout the day. Some days that's just one dose others it's 4x/day. The only time I experience the hearing problem is when I take the Vicodin. I'm seeing my pain doc next Friday and I will ask her what she thinks. I know that in high doses, over long periods of time that hearing loss is a concern with opiates. I wonder if this is an early warning sign for me or if it's something that will affect me at lower doses then the average population.

Wishing you a pain free day.

Antoinette

kds01 06-28-2005 07:45 AM

Re: Vicodin Side Effects
 
Antoinette, just a question for you. Are you taking tylenol in addition to your Vicodin? If so, this adds to the amount of tylenol in your system and if you are taking alot of Vicodin then it isn't good for you. I think the maximum dose of tylenol is 4000 mg per day. So add up all of your tylenol and consider that before taking high doses. It can do a number on your liver and kidneys. I don't know the strength of Vicodin that you are on there are 5/500, 7.5/750 or 10/660. So just be careful how much tylenol you are taking throughout the day and good luck in finding a long acting med that works. Kimberly

antoinettev3 06-28-2005 07:53 AM

Re: Vicodin Side Effects
 
Hi Marcia,

I've been on Decadron since April and i've been pretty lucky as far as side effects compared to most people (I'm on a fairly low dose). My biggest complaint has been weight gain, ugly fat deposits around my neck and back and some pretty broken up sleep patterns. I haven't experienced any hot flashes while on the steroid or trying to come off them in the past.

These flushes are defintiely from the Vicodin. When I stop taking the pain meds the flushing goes away within a day. I wish they were being caused by the steroid WD because there would be light at the end of the tunnel. :)

How long did it take you to taper off the steroids? The dosing schedule they have me on it's going to take a couple of months before I'm free of them. I wish I could chuck all these pills but that's just not an option.

Thanks for taking the time to reply.

Antoinette

Tyneyboy 06-28-2005 04:40 PM

Re: Vicodin Side Effects
 
Hearing problems from pain meds are usually due to tylenol and aspirin, and not the opioid compound. Switching to a non-compounded opioid for pain relief would probably help resolve them, though it might be due to some of the drugs they give you during cancer treatment as well. (I've been told that Vincristine, Methotrexate can also cause those kinds of effects at high doses).


All times are GMT -7. The time now is 09:56 AM.